Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Conjugate convex functions and the epi-distance topology


Author: Gerald Beer
Journal: Proc. Amer. Math. Soc. 108 (1990), 117-126
MSC: Primary 46A55; Secondary 46G99, 58C99
DOI: https://doi.org/10.1090/S0002-9939-1990-0982400-8
MathSciNet review: 982400
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Gamma (X)$ denote the proper, lower semicontinuous, convex functions on a normed linear space, and let $ {\Gamma ^ * }({X^ * })$ denote the proper, weak*-lower semicontinuous, convex functions on the dual $ {X^ * }$ of $ X$. It is well-known that the Young-Fenchel transform (conjugate operator) is bicontinuous when $ X$ is reflexive and both $ \Gamma (X)$ and $ {\Gamma ^ * }({X^ * })$ are equipped with the topology of Mosco convergence. We show that without reflexivity, the transform is bicontinuous, provided we equip both $ \Gamma (X)$ and $ {\Gamma ^ * }({X^ * })$ with the (metrizable) epi-distance topology of Attouch and Wets. Convergence of a sequence of convex functions $ \left\langle {{f_n}} \right\rangle $ to $ f$ in this topology means uniform convergence on bounded subsets of the associated sequence of distance functional $ \left\langle {d( \cdot ,{\text{epi}}{f_n})} \right\rangle $ to $ d( \cdot ,{\text{epi}}f)$.


References [Enhancements On Off] (What's this?)

  • [1] H. Attouch, Variational convergence for functions and operators, Pitman, Boston, 1984. MR 773850 (86f:49002)
  • [2] H. Attouch, R. Lucchetti, and R. Wets, The topology of the $ \rho $-Hausdorff distance, (to appear Ann. Mat. Pura. Appl.).
  • [3] H. Attouch and R. Wets, Quantitative stability of variational systems: I. The epigraphical distance, working paper IIASA, Laxenburg, Austria, 1988.
  • [4] -, Quantitative statibility of variational systems: II. A framework for nonlinear conditioning, working paper, IIASA, Laxenburg, Austria, 1988.
  • [5] K. Back, Continuity of the Fenchel transform of convex functions, Proc. Amer. Math. Soc. 97 (1986), 661-667. MR 845984 (87k:46020)
  • [6] G. Beer, An embedding theorem for the Fell topology, Michigan Math. J. 35 (1988), 3-9. MR 931935 (89e:54017)
  • [7] -, On Mosco convergence of convex sets, Bull. Australian Math. Soc. 38 (1988), 239-253. MR 969914 (90a:46026)
  • [8] -, On the Young-Fenchel transform for convex functions, Proc. Amer. Math. Soc. 104 (1988), 1115-1123. MR 937844 (89i:49006)
  • [9] -, Convergence of continuous linear functionals and their level sets, Archiv der Math., 52 (1989), 482-491. MR 998621 (90i:46018)
  • [10] C. Castaing and M. Valadier, Convex analysis and measurable multifunctions, Lecture Notes in Math. #580, Springer-Verlag, Berlin, 1975. MR 0467310 (57:7169)
  • [11] S. Dolecki, Continuity of bilinear and non-bilinear polarities, in Optimization and related fields (proceedings, Erice, 1984), R. Conti, E. DiGiorgi and F. Giannessi, eds., Lecture Notes in Mathematics #1190, Springer-Verlag, Berlin, 1986. MR 858351
  • [12] S. Francaviglia, A. Lechicki, and S. Levi, Quasi-uniformization of hyperspaces and convergence of nets of semicontinuous multifunctions, J. Math. Anal. Appl. 112 (1985), 347-370. MR 813603 (87e:54025)
  • [13] J. Giles, Convex analysis with application in differentiation of convex functions, Res. Notes in Math. #58, Pitman, London, 1982. MR 650456 (83g:46001)
  • [14] R. Holmes, A course in optimization and best approximation, Lecture Notes in Math. #257, Springer-Verlag, New York, 1972. MR 0420367 (54:8381)
  • [15] J. Joly, Une famille de topologies sur l'ensemble des fonctions convexes pour lesquelles la polarité est bicontinue, J. Math. Pures Appl. 52 (1973), 421-441. MR 0500129 (58:17826)
  • [16] R. Lucchetti and F. Patrone, Hadamard and Tyhonov well-posedness of a certain class of convex functions, J. Math. Anal. Appl. 88 (1982), 204-215. MR 661413 (84k:49022)
  • [17] L. Mclinden and R. Bergstrom, Preservation of convergence of sets and functions in finite dimensions, Trans. Amer. Math. Soc. 268 (1981), 127-142. MR 628449 (84a:26006)
  • [18] U. Mosco, Convergence of convex sets and of solutions of variational inequalities, Adv. in Math. 3 (1969), 510-585. MR 0298508 (45:7560)
  • [19] -, On the continuity of the Young-Fenchel transform, J. Math. Anal. Appl. 35 (1971), 518-535. MR 0283586 (44:817)
  • [20] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, New Jersey, 1970.
  • [21] G. Salinetti and R. Wets, On the relation between two types of convergence for convex functions, J. Math. Anal. Appl. 60 (1977), 211-226. MR 0479398 (57:18828)
  • [22] M. Tsukada, Convergence of best approximations in a smooth Banach space, J. Approximation Theory 40 (1984), 301-309. MR 740641 (86a:41034)
  • [23] D. Walkup and R. Wets, Continuity of some convex-cone valued mappings, Proc. Amer. Math. Soc. 18 (1967), 229-235. MR 0209806 (35:702)
  • [24] R. Wijsman, Convergence of sequences of convex sets, cones, and functions, II, Trans. Amer. Math. Soc. 123 (1966), 32-45. MR 0196599 (33:4786)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46A55, 46G99, 58C99

Retrieve articles in all journals with MSC: 46A55, 46G99, 58C99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1990-0982400-8
Keywords: Convex function, Young-Fenchel transform, conjugate convex function, polar, epi-distance topology, uniform convergence on bounded sets, Mosco convergence
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society